Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Huntsville, AL

November 30, 2016Franklin County, Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Nov 30, 2016, 12:05 AM CST for Franklin County, Lawrence County, Morgan County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2016, 12:05 AM CST (06:05 UTC)
Expired
Nov 30, 2016, 12:45 AM CST
In force
40 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, AL, Lawrence County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 12:40 AM CSTTSTM WND GST 636 Wsw Trinity, ALSPEED MEASURED BY AN APRS WEATHER STATION AT EAST LAWRENCE HIGH SCHOOL. RELAYED VIA HAM RADIO OPERATORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 6:47 PM CSTTornado WatchSPC8 hr
Nov 29, 10:28 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS54 KHUN 300605
SVRHUN
ALC059-079-103-300645-
/O.NEW.KHUN.SV.W.0076.161130T0605Z-161130T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
  NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 1245 AM CST

* AT 1205 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEEDMORE...
  OR NEAR HALEYVILLE...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...MOULTON...TRINITY...PHIL CAMPBELL...TOWN CREEK...
  COURTLAND...NORTH COURTLAND...HILLSBORO...HATTON AND NE SMITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH
CENTRAL...NORTHEASTERN AND NORTHWESTERN ALABAMA.

LAT...LON 3457 8758 3457 8752 3462 8750 3465 8747
      3465 8745 3467 8744 3476 8731 3457 8689
      3430 8741 3431 8763 3441 8780
TIME...MOT...LOC 0605Z 237DEG 49KT 3433 8760 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

LN
1 follow-up statement
983 
WWUS54 KHUN 300628
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 AM CST WED NOV 30 2016

ALC059-079-103-300645-
/O.CON.KHUN.SV.W.0076.000000T0000Z-161130T0645Z/
FRANKLIN AL-MORGAN AL-LAWRENCE AL-
1228 AM CST WED NOV 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR EASTERN FRANKLIN...NORTHWESTERN MORGAN AND LAWRENCE COUNTIES...

AT 1227 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MOULTON...
MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DECATUR...MOULTON...TRINITY...TOWN CREEK...COURTLAND...NORTH
COURTLAND...HILLSBORO...HATTON...NE SMITH AND MT HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH
CENTRAL...NORTHEASTERN AND NORTHWESTERN ALABAMA.

LAT...LON 3457 8758 3457 8752 3462 8750 3465 8747
      3465 8745 3467 8744 3476 8731 3457 8689
      3430 8741 3431 8763 3440 8765
TIME...MOT...LOC 0627Z 237DEG 49KT 3450 8729 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:21 PM CST, 44 minutes earlier.

Area forecast discussion, Nov 29, 11:21 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1121 PM CST Tue Nov 29 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 830 PM CST Tue Nov 29 2016

Looks like the warm front is now just moving out of our cwa and is
heading into mid TN. Meanwhile a slow moving cdfnt in now extending
over sern MO. Models are still showing a lot of low level shear this
evening and into the overnight hours. However with the warm front
progged to be out of our cwa overnight, the threat of svr wx should
begin to weaken a little after midnight. As the boundary layer cools
and becomes a little more stable overnight, the svr wx threat should
become more of a hvy rain event with some flash flooding possible.
Otherwise the current fcst looks good and see no reason to make any
changes attm.

.SHORT TERM...(Wednesday through Thursday)
Issued at 136 PM CST Tue Nov 29 2016

Convection, perhaps near-severe in sports or slowly diminishing,
will still be ongoing across our eastern counties at 12z on
Wednesday. The upper trough axis will push across by early afternoon
ushering in the "cooler" air. Will taper pops from west to east and
also temporally with all areas rain free by afternoon.

Weak surface high will build across the region Wednesday night into
Thursday with sunny and slightly below normal temperatures
anticipated.

.LONG TERM...(Thursday night through Monday)
Issued at 136 PM CST Tue Nov 29 2016

Fairly strong cold air advection will continue to advect drier air
into the area Thursday/Thursday night, via northwesterly flow. In
addition, light winds will continue over the Tennessee Valley, as
the surface high will not have moved much. This will allow for a
very good radiational cooling event by Friday morning. It should
allow lows to drop to near dewpoints to around 30 degrees.
Temperatures should rebound to near normal highs during the day on
Friday.

Models all develop a more zonal flow aloft originating from Texas,
as the high pressure remains over the area through Friday night. This
will be in response to a cut-off low that develops over the
southwestern U.S. This should keep highs and lows through Friday
night near normal/slightly above normal (normal highs mid to upper
50s/normal lows mid to upper 30s).

Models do advect deeper moisture eastward into the Tennessee Valley
ahead of it Saturday through Sunday. How far north the deeper
moisture gets and thus rainfall is the difference in the model
forecasts. At this point, including a blend for the forecast.
Saturday night through Sunday are keeping a 30 to 60 percent chance
of rain in the forecast. This likely will be the best time for more
widespread precipitation, but how much greatly depends on which model
solution is correct.

Early next week remains active, as the cut-off low kicks northeast
along the jetstream into Arkansas and into Kentucky. There could be
some stronger thunderstorm potential with this system, but too far
off to address at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1115 PM CST Tue Nov 29 2016

A line of sct storms, ahead of a cdfnt now over sern MO, will
continue thru 09z before beginning to diminish. The cdfnt will go
thru KMSL arnd 12z and by 15z at KHSV. Mainly ifr conditions are
expected at both taf sites thru 18z, after 18z vfr conditions are
expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...15
LONG TERM...KTW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 10:40 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 PM CST TUE NOV 29 2016

ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1040 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THIS
EVENING AND INTO THE EARLY MORNING HOURS ON WEDNESDAY. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WIND GUSTS,
AND BRIEF TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL OF THE
TENNESSEE VALLEY UNTIL 3 AM.

THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 29, 11:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TORNADO          2 SW MORGAN CITY        34.45N 86.59W
11/29/2016                   MORGAN             AL   LAW ENFORCEMENT

            TREES REPORTED SNAPPED NEAR THE TOP ALONG PINE RIDGE ROAD
            IN MORGAN CITY.

&&
Local storm report, Nov 29, 11:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     5 ESE MORGAN CITY       34.44N 86.49W
11/29/2016                   MARSHALL           AL   EMERGENCY MNGR

            TWO PEOPLE REPORTED TRAPPED IN THEIR STORM SHELTER BY
            FALLEN TREES. POSSIBLE TORNADO.

&&
Local storm report, Nov 29, 11:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1141 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND DMG     4 SE MORGAN CITY        34.44N 86.50W
11/29/2016                   MARSHALL           AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG UNION GROVE ROAD IN MORGAN
            CITY. POSSIBLE TORNADO.

&&
Local storm report, Nov 29, 11:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             E BRIDGEPORT            34.94N 85.72W
11/29/2016  E1.00 INCH       JACKSON            AL   EMERGENCY MNGR

&&
Local storm report, Nov 29, 11:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     5 ESE MORGAN CITY       34.44N 86.49W
11/29/2016                   MARSHALL           AL   EMERGENCY MNGR

            TWO PEOPLE REPORTED TRAPPED IN THEIR STORM SHELTER BY
            FALLEN TREES. POSSIBLE TORNADO.

1122 PM     TORNADO          2 SW MORGAN CITY        34.45N 86.59W
11/29/2016                   MORGAN             AL   LAW ENFORCEMENT

            TREES REPORTED SNAPPED NEAR THE TOP ALONG PINE RIDGE ROAD
            IN MORGAN CITY.

1128 PM     TSTM WND DMG     4 SE MORGAN CITY        34.44N 86.50W
11/29/2016                   MARSHALL           AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG UNION GROVE ROAD IN MORGAN
            CITY. POSSIBLE TORNADO.

&&
Local storm report, Nov 30, 12:03 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          1 NNW BROWNSBORO        34.76N 86.46W
11/29/2016                   MADISON            AL   TRAINED SPOTTER

            SEVERAL HOMES DAMAGED NORTH OF CENTRAL ELEMENTARY SCHOOL
            ALONG RYLAND PIKE. RELAYED VIA HAM RADIO OPERATORS.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:28 PM CSTSevere Thunderstorm WarningHUNFranklin47 min
Nov 29, 7:05 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin25 min
Nov 29, 7:14 PM CSTTornado WarningHUNColbert, Franklin31 min
Nov 29, 7:31 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence29 min
Nov 29, 7:59 PM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone31 min
Nov 29, 8:22 PM CSTSevere Thunderstorm WarningHUNLawrence, Morgan38 min
Nov 29, 8:25 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone4 hr
Nov 29, 8:32 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison28 min
Nov 29, 8:44 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan46 min
Nov 29, 8:48 PM CSTTornado WarningHUNFranklin27 min
Nov 29, 8:58 PM CSTTornado WarningHUNLimestone, Madison, Morgan22 min
Nov 29, 8:59 PM CSTTornado WarningHUNCullman31 min
Nov 29, 9:07 PM CSTTornado WarningHUNLimestone, Madison23 min
Nov 29, 9:23 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan37 min
Nov 29, 9:24 PM CSTTornado WarningHUNMadison23 min
Nov 29, 9:32 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone43 min
Nov 29, 9:41 PM CSTTornado WarningHUNLawrence, Limestone19 min
Nov 29, 9:41 PM CSTTornado WarningHUNJackson, Madison37 min
Nov 29, 10:17 PM CSTTornado WarningHUNCullman28 min
Nov 29, 10:20 PM CSTSevere Thunderstorm WarningHUNJackson40 min
Nov 29, 10:31 PM CSTTornado WarningHUNMorgan29 min
Nov 29, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison41 min
Nov 29, 10:49 PM CSTSevere Thunderstorm WarningHUNJackson41 min
Nov 29, 10:54 PM CSTTornado WarningHUNJackson36 min
Nov 29, 10:56 PM CSTTornado WarningHUNMarshall, Morgan22 min
Nov 29, 11:12 PM CSTTornado WarningHUNMadison, Marshall14 min
Nov 29, 11:32 PM CSTSevere Thunderstorm WarningHUNJackson, Marshall43 min
Nov 30, 12:02 AM CSTTornado WarningHUNDeKalb, Jackson24 min
Nov 30, 12:23 AM CSTTornado WarningHUNJackson23 min
Nov 30, 12:37 AM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan38 min
Nov 30, 12:50 AM CSTSevere Thunderstorm WarningHUNLawrence, Morgan40 min
Nov 30, 12:55 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan50 min
Nov 30, 1:21 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan39 min
Nov 30, 1:40 AM CSTSevere Thunderstorm WarningHUNJackson65 min
Nov 30, 1:41 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Nov 30, 1:44 AM CSTTornado WarningHUNJackson31 min
Nov 30, 1:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan40 min
Nov 30, 2:12 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson33 min
Nov 30, 2:15 AM CSTTornado WarningHUNJackson30 min
Nov 30, 2:37 AM CSTTornado WarningHUNCullman38 min
Nov 30, 2:39 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson36 min
Nov 30, 3:08 AM CSTTornado WarningHUNCullman, Marshall, Morgan37 min
Nov 30, 3:14 AM CSTFlash Flood WarningHUNJackson6 hr
Nov 30, 3:34 AM CSTTornado WarningHUNMadison, Marshall, Morgan26 min
Nov 30, 3:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall37 min
Nov 30, 4:29 AM CSTSpecial Weather StatementHUNJackson46 min
Nov 30, 5:11 AM CSTSpecial Weather StatementHUNCullman49 min
Nov 30, 5:15 AM CSTFlash Flood WarningHUNCullman, Madison, Marshall, Morgan6 hr
Nov 30, 6:44 AM CSTFlash Flood WarningHUNDeKalb, Jackson, Marshall4 hr
Nov 30, 10:49 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.